Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Wichita, KS

May 5, 2019Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2019, 10:29 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 10:29 PM CDT (03:29 UTC)
Expired
May 5, 2019, 11:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:57 PM CDTHAIL 12 Nw Oxford, KS.
May 5, 10:57 PM CDTHAIL 12 Nw Oxford, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 5:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KICT 060329
SVRICT
KSC035-191-060430-
/O.NEW.KICT.SV.W.0052.190506T0329Z-190506T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1029 PM CDT Sun May 5 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 1130 PM CDT.

* At 1028 PM CDT, severe thunderstorms were located along a line
  extending from near Belle Plaine to near Wellington, moving
  southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Belle Plaine, Oxford, Udall,
  South Haven, Geuda Springs, Hunnewell, Winfield City Lake,
  Riverdale, Strother Field Airport and Wellington Airport.

This includes Interstate 35 between Mile Markers 1 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9750 3748 9717 3748 9711 3729 9675
      3700 9712 3700 9744
TIME...MOT...LOC 0328Z 328DEG 22KT 3740 9720 3731 9740 

HAIL...1.50IN
WIND...60MPH
 
$$

HOWERTON
2 follow-up statements
656 
WWUS53 KICT 060352
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1052 PM CDT Sun May 5 2019

KSC035-191-060430-
/O.CON.KICT.SV.W.0052.000000T0000Z-190506T0430Z/
Cowley KS-Sumner KS-
1052 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...

At 1051 PM CDT, severe thunderstorms were located along a line
extending from near Udall to 5 miles southwest of Oxford to near 
Wellington, moving southeast at 25 mph. Strong winds may occur 
well before the rain begins.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arkansas City, Winfield, Wellington, Oxford, Udall, South Haven,
Geuda Springs, Hunnewell, Winfield City Lake, Strother Field Airport
and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3734 9750 3741 9698 3729 9675 3700 9712
      3700 9744
TIME...MOT...LOC 0351Z 326DEG 21KT 3733 9710 3721 9722 3728 9745 

HAIL...1.00IN
WIND...60MPH
 
$$

HOWERTON
138 
WWUS53 KICT 060428
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1128 PM CDT Sun May 5 2019

KSC035-191-060436-
/O.EXP.KICT.SV.W.0052.000000T0000Z-190506T0430Z/
Cowley KS-Sumner KS-
1128 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES WILL EXPIRE AT 1130 PM CDT...
            
The storms which prompted the warning have weakened below severe 
thresholds. Therefore the warning will be allowed to expire. However 
small hail, gusty winds and heavy rain are still likely with these 
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3734 9750 3741 9698 3729 9675 3700 9712
      3700 9744
TIME...MOT...LOC 0426Z 328DEG 22KT 3716 9696 3704 9708 3711 9731 

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:42 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 5, 6:42 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 PM CDT Sun May 5 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Sun May 5 2019

Main challenge is the effective frontal boundary placement Tuesday
through Wednesday, especially with regard to diurnal surface
based convection and severe potential. Otherwise, a good signal
for episodic heavy rainfall, mainly nocturnal/early morning both
Monday and Tuesday nights somewhere across the forecast area.

After a chance for strong to severe surface based convection this
evening across western portions of central Kansas, some modest
elevated moisture transport later tonight may support scattered
convection across the Flint Hills and southeast Kansas. Modest
instability and cloud bearing shear combo may support a couple
strong storms.

The cold front will be the focus for organized convection Monday
afternoon/evening. A very unstable airmass is progged ahead of
the front with MLCape values at or above 3000 J/KG over south
central and southeast Kansas by late afternoon/early evening.
Despite modest deep layer shear as shortwave upper ridging moves
across the area, it should be sufficient in tandem with frontal
convergence/lift to promote sustained/organized updrafts and
strong to severe storms. A hail risk initially should transition
to down-burst/outflow wind potential into the evening. The main
weather hazard looks to shift to locally heavy rainfall later in
the evening into a portion of Monday night as the low level jet
ramps up over the surface front owing to strong elevated moisture
transport and higher precipitable water values.

Details beyond Monday night become a bit more uncertain as the
extent of prior convection and mesoscale influences will likely
determine the effective surface boundary position and focus for
the better chances for more robust severe convection. In this
regard, prefer a lean toward the NAM in maintaining a more
southern position to the front through mid-week. This would
likely keep the the best chance for organized severe storms along
or just south of the Kansas border on Tuesday afternoon/evening.
However, there is another decent signal for elevated convection
with embedded heavy rainfall later Tuesday evening/night with
stronger moisture transport within the modest low level jet. There
remains model consensus in lifting out a moderate strength upper
trof across the area during Wednesday. The NAM remains further
south with the effective surface front due to prior mesoscale
convection/complexes, though possibly creeping into portions of
southeast Kansas. The GFS would place most of the forecast area in
the juicy/unstable warm sector with a greater risk for a severe
event. So a conditional, perhaps higher end severe risk is still
possible late Wednesday across portions of far southern Kansas.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 313 PM CDT Sun May 5 2019

Still looks a trend to cooler and generally drier weather for the
end of the week with Kansas between influences of a split upper
flow regime across the CONUS.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun May 5 2019

Storms will be the main issue this evening, with storms at KGBD
and KHUT likely, KICT and KSLN probable in a bit and decent
chance for storms later tonight at KCNU. Conditions will
deteriorate some overnight with MVFR ceilings likely developing
behind cold front that will move into central KS tomorrow. Due to
uncertainty and questionable probabilities, opted to not mention
precipitation in the afternoon, although storms will likely
develop sometime in the vicinity of surface front in the afternoon.
-Howerton

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  59  72 /  30  50  80  40
Hutchinson      58  75  55  69 /  30  50  80  50
Newton          60  75  57  69 /  40  50  80  40
ElDorado        60  77  58  71 /  40  60  80  50
Winfield-KWLD   60  78  60  74 /  40  40  80  40
Russell         56  69  50  62 /  30  60  70  60
Great Bend      56  71  51  64 /  20  50  80  60
Salina          59  73  54  65 /  30  60  80  60
McPherson       58  74  55  68 /  30  60  80  50
Coffeyville     60  79  62  76 /  40  40  80  50
Chanute         59  78  60  73 /  50  60  80  50
Iola            59  78  59  72 /  50  60  80  50
Parsons-KPPF    60  79  60  75 /  50  50  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Sun May 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Sun May 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be possible this evening generally along and west
of the Kansas turnpike. Large hail up to around two inches in
diameter and damaging wind gust to 65 mph will be possible. Strong
storms with small hail will be possible overnight, mainly east of
the Kansas turnpike after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible Monday afternoon and early
evening along a southward moving cold front. Large hail will be
possible before transitioning to locally damaging wind gusts. Heavy
rainfall is also likely Monday evening and into Monday night, mainly
across south central and southeast Kansas.

Periodic chances for thunderstorms will continue across the entire
area Tuesday through Wednesday night. Locally heavy rainfall can be
expected with a risk for strong to severe storms. The magnitude and
location for the greatest severe risk is a bit uncertain as it will
depend on the movement and placement of the surface front wavering
across the area. So check back for later updates as confidence on
specific details increases in the next couple of days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility early this evening across
portions of central Kansas, mainly west of highway 14.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 5, 9:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             1 W WICHITA EISENHOWER  37.66N 97.46W
05/05/2019  E0.75 INCH       SEDGWICK           KS   OFFICIAL NWS OBS

            PENNY SIZED HAIL COVERING THE GROUND AT THE NATIONAL
            WEATHER SERVICE OFFICE.

&&

KED
Local storm report, May 5, 9:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLOOD            3 WNW WICHITA EISENHOWE 37.68N 97.49W
05/05/2019                   SEDGWICK           KS   TRAINED SPOTTER

            HIGH WATER OVER MAPLE STREET IN WICHITA BETWEEN MAIZE
            ROAD AND 135TH STREET WEST.

&&

KED
Local storm report, May 5, 9:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLOOD            1 S OXFORD              37.26N 97.17W
05/05/2019                   SUMNER             KS   EMERGENCY MNGR

            THE SUMNER COUNTY EOC REPORTED WATER FLOWING ACROSS
            OXFORD ROAD IN 2 OR 3 LOCATIONS JUST SOUTH OF TOWN.

&&

EPS
Local storm report, May 5, 10:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             4 E CLEARWATER          37.51N 97.42W
05/05/2019  E1.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            60 TO 70 MPH WINDS WITH THE GOLF BALL SIZE
            HAIL.

&&
Local storm report, May 5, 10:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       3 NW WICHITA EISENHOWER 37.69N 97.48W
05/05/2019  M2.05 INCH       SEDGWICK           KS   TRAINED SPOTTER

            NEAR 119TH STREET WEST AND CENTRAL. RAINFALL JUST THIS
            EVENING.

&&

KED
Local storm report, May 5, 10:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 NW WICHITA EISENHOWER 37.69N 97.48W
05/05/2019  E1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

            MOSTLY DIME SIZE OR SMALLER COVERED THE GROUND, THOUGH A
            FEW BIGGER STONES TO QUARTER SIZE. NEAR 119TH STREET AND
            CENTRAL IN FAR WEST WICHITA.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTSpecial Weather StatementICTHarper30 min
May 5, 7:00 PM CDTSevere Thunderstorm WarningICTBarton, Rice60 min
May 5, 7:26 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno60 min
May 5, 7:31 PM CDTSpecial Weather StatementICTSedgwick29 min
May 5, 7:42 PM CDTAreal Flood WarningICTBarton, Rice6 hr
May 5, 7:44 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Rice46 min
May 5, 8:10 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick65 min
May 5, 8:18 PM CDTSevere Thunderstorm WarningICTSumner57 min
May 5, 8:30 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Sedgwick45 min
May 5, 8:36 PM CDTTornado WarningICTSumner39 min
May 5, 9:10 PM CDTTornado WarningICTReno, Sedgwick50 min
May 5, 9:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner60 min
May 5, 9:40 PM CDTAreal Flood WarningICTSedgwick3 hr
May 5, 9:58 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner47 min
May 5, 10:04 PM CDTAreal Flood WarningICTCowley, Sumner3 hr
May 5, 10:20 PM CDTSevere Thunderstorm WarningICTCowley25 min
May 5, 11:30 PM CDTSpecial Weather StatementICTCowley60 min
May 6, 12:17 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 12:58 AM CDTAreal Flood WarningICTCowley, Sumner32 hr
May 6, 4:06 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more66 hr
May 6, 7:46 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 8:43 AM CDTRiver Flood WarningICTCowley8 days
May 6, 2:57 PM CDTRiver Flood WarningICTMarion3 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase5 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase, Lyon5 days
May 6, 3:00 PM CDTRiver Flood WarningICTButler3 days
May 6, 3:03 PM CDTRiver Flood WarningICTSedgwick18 hr
May 6, 3:16 PM CDTRiver Flood WarningICTReno, Rice8 days
May 6, 3:36 PM CDTRiver Flood WarningICTReno, Sedgwick7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick, Sumner7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSumner7 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey, Reno6 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey6 days
May 6, 3:47 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 5:02 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 6, 5:18 PM CDTSpecial Weather StatementICTEllsworth27 min
May 6, 5:58 PM CDTSpecial Weather StatementICTSaline32 min
May 6, 6:13 PM CDTSevere Thunderstorm WarningICTSaline62 min
May 6, 6:47 PM CDTSpecial Weather StatementICTChase28 min
May 6, 6:51 PM CDTSpecial Weather StatementICTMcPherson24 min
May 6, 6:57 PM CDTSpecial Weather StatementICTBarton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.